Colorado, 2008

Lightning Strikes in Colorado, June 30, 2008

June 30, 2008 · NWS GJT · 2 events in 2 counties and zones

Thunderstorms produced lightning strikes and power outages in La Plata and Archuleta counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Thunderstorms produced lightning strikes and power outages in La Plata and Archuleta counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 29, 2:00 PM MST, 11 hours 35 minutes earlier.

Area forecast discussion, Jun 29, 2:00 PM MST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT SUN JUN 29 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY...
PRECIPITABLE WATER ON THE 12Z GJT SOUNDING WAS JUST ABOVE .50 INCH
AND DEW POINTS INCREASED TODAY AS WELL. OVER THE FOUR CORNERS THE DEW
POINTS ROSE INTO THE LOWER 40S BEHIND AND OUTFLOW BOUNDARY THAT MOVED
IN FROM THE SE. CONVECTION ON SATELLITE THIS AFTERNOON IS UP A NOTCH
FROM YESTERDAY...SOUTH OF INTERSTATE 70. BELIEVE THIS TREND WILL
CONTINUE MONDAY AND TUESDAY AS WELL. THE CONVECTIVE DEVELOPMENT WILL
DEPEND IN A LARGE PART ON SURFACE HEATING...AS THERE WILL BE LITTLE
SHEAR ALOFT AND A LESS THAN IDEAL STABILITY PROFILE. HAVE KEPT POP
RELATIVELY UNCHANGED FOR THE NEXT TWO DAYS. HIGHEST POPS BARELY REACH
SCATTERED IN AREAL COVERAGE...AND ONLY OVER THE SAN JUAN MTS. ON
TEMPS MAX AND MINS HAVE STAYED WITH PERSISTENCE.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
SUMMER IS HERE AS HIGH PRESSURE RIDGE MEANDERS AROUND OVER THE
CENTRAL. A FEW WEAK IMPULSES WILL ADD PM SHOWERS AND THUNDERSTORMS
OVER THE MOUNTAINS. TIMING OF THESE REMAIN SUSPECT IN THE OUTER TIME
PERIODS. HIGHS WILL CONTINUE ABOUT 3 TO 7 DEGREES ABOVE NORMAL.

&&

.AVIATION...
WIDELY SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EARLY
EVENING OVER THE SAN JUAN MOUNTAINS...WITH SHORT-LIVED ISOLATED
THUNDERSTORMS NEAR THE CONTINENTAL DIVIDE FROM VAIL PASS SOUTH. GUSTY
OUTFLOW WINDS WILL OCCUR WITH ANY STORMS BUT WITH LITTLE RAINFALL.
OTHERWISE VFR CONDITIONS WILL CONTINUE.

&&

.HYDROLOGY...
THE VERY WARM TEMPERATURES ACROSS THE AREA FOR THE NEXT SEVERAL DAYS
WILL CONTINUE TO EAT AWAY AT THE HIGH MOUNTAINS SNOWPACK WITH RUNOFF
AND RIVER AND STREAM FLOWS EXPECTED TO REMAIN ON A GRADUAL DOWNWARD
TREND. ALTHOUGH WATER LEVELS ARE DECREASING FLOWS REMAIN COLD...
SWIFT...AND TURBULENT AND CAUTION IS URGED WHEN AROUND RIVERS AND
STREAMS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM.....CJC
LONG TERM......DJC
AVIATION.......CJC
HYDROLOGY......TAL
Hazardous weather outlook, Jun 29, 5:00 AM MST, 20 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SUN JUN 29 2008

COZ001>014-017>023-UTZ022>025-027>029-301200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED MAINLY DRY THUNDERSTORMS WILL DEVELOP OVER THE HIGH
MOUNTAINS OF THE WEST SLOPE...FROM VAIL PASS ON INTERSTATE 70 TO THE
SAN JUAN MOUNTAINS OF SOUTHWEST COLORADO.  A FEW MORE STORMS
CAN BE EXPECTED OVER THE SAN JUAN MOUNTAINS.  STORMS WILL PRODUCE
DANGEROUS LIGHTNING AND GUSTY WINDS BUT LITTLE RAINFALL. MOST
STORMS WILL END BY SUNSET.

RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH RESULTING IN SWIFT AND
DANGEROUS CURRENTS. FOR MORE DETAILED INFORMATION ON RIVER LEVELS IN
THE REGION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RIVERS AND STREAMS WILL CONTINUE RUN HIGH AND FAST RESULTING IN SWIFT
AND DANGEROUS CURRENTS.

IN ADDITION...THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS EACH DAY OVER THE HIGH TERRAIN OF WESTERN COLORADO...
WITH THE HIGHEST THREAT LOCATED OVER THE SOUTH FACING SLOPES OF THE
SAN JUAN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

The radar

The Grand Junction radar (KGJX), 224 km away, was scanning. The volume nearest the first event began at 08:39 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Archuleta

When
June 30, 1:35 AM MST
Where
Archuleta County, 1.08 mi SSW of Pagosa Spgs Arpt
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.266, -107.060

Lightning struck a power supply and left about 550 customers without power for several hours. Electrical crews had to use a backhoe to get at equipment damaged by the strike.

Lightning, La Plata

When
June 30, 12:00 PM MST
Where
La Plata County, 4.32 mi NNW of Cascade
Property damage
$1,000
Reported by
Newspaper
Coordinates
37.653, -107.811

Lightning strikes caused several power outages, including one that affected 3,650 customers in the Durango Mountain Resort area. The outages occurred when lightning struck a power line. The outages lasted from 10 minutes to about 2 hours.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125870, 125869.